Bisphosphonate-Associated Bilateral Atraumatic Ulna Fractures

Main Article Content

W. Banks Hinshaw
Jennifer P. Schneider

Abstract

Aims: From 2003, low-impact fractures have been reported in association with bisphosphonate (BP) therapy. Most have involved the proximal femur, but over 100 cases involving other anatomic locations have been published. The 2010 American Society for Bone and Mineral Research case definition for subtrochanteric or femoral shaft “atypical” fractures (AFF) included non-comminution, transverse orientation, cortical thickening, beaking, and minimal trauma. Because other anatomic locations were excluded, there has been an unstated assumption since then that these atypical fractures are limited to the femur.  We present a case of bilateral fractures of the proximal shaft of ulna after bisphosphonate therapy. The similarity to the AFFs suggests that the anatomic location of atypical fractures is not limited to the femur.

Methodology: Case report.

Results and Discussion: After 15 years of BP use and several months of pain, the patient was diagnosed with a non-displaced transverse fracture of the left proximal ulnar diaphysis. Subsequently she developed a similar insufficiency fracture in her right ulna, and 2 months later the left fracture broke spontaneously. It was non-comminuted, transverse, with cortical thickening, and beaking. It was preceded by prodromal pain. This similarity to the AFFs suggests that the anatomic location of atypical fractures is not limited to the femur.

Conclusions: Non-femoral atypical-type fractures have been associated with BP therapy.  These atypical fractures suggest a systemic rather than local BP effect, and their exclusion has thus understated the incidence of BP-associated atypical fractures.

Keywords:
Bisphosphonates, atypical fractures, ulna, metatarsal, alendronate, zoledronate, teriparatide, denosumab

Article Details

How to Cite
Hinshaw, W. B., & Schneider, J. P. (2017). Bisphosphonate-Associated Bilateral Atraumatic Ulna Fractures. International Journal of Medical and Pharmaceutical Case Reports, 9(1), 1-6. https://doi.org/10.9734/IJMPCR/2017/33170
Section
Case Study